Jump to ContentJump to Main Navigation
Show Summary Details

Journal für die reine und angewandte Mathematik

Managing Editor: Weissauer, Rainer

Ed. by Colding, Tobias / Cuntz, Joachim / Huybrechts, Daniel / Hwang, Jun-Muk

12 Issues per year


IMPACT FACTOR increased in 2015: 1.616
5-year IMPACT FACTOR: 1.690
Rank 18 out of 312 in category Mathematics in the 2015 Thomson Reuters Journal Citation Report/Science Edition

SCImago Journal Rank (SJR) 2015: 3.614
Source Normalized Impact per Paper (SNIP) 2015: 1.901
Impact per Publication (IPP) 2015: 1.302

Mathematical Citation Quotient (MCQ) 2015: 1.53

Online
ISSN
1435-5345
See all formats and pricing
Select Volume and Issue

Issues

A finiteness theorem for canonical heights attached to rational maps over function fields

Matthew Baker
  • School of Mathematics, Georgia Institute of Technology, Atlanta GA 30332-0160, USA. e-mail:
Published Online: 2009-01-08 | DOI: https://doi.org/10.1515/CRELLE.2009.008

Abstract

Let K be a function field, let φK(T) be a rational map of degree d ≧ 2 defined over K, and suppose that φ is not isotrivial. In this paper, we show that a point P ∈ ℙ1 () has φ-canonical height zero if and only if P is preperiodic for φ. This answers affirmatively a question of Szpiro and Tucker, and generalizes a recent result of Benedetto from polynomials to rational functions. We actually prove the following stronger result, which is a variant of the Northcott finiteness principle: there exists ε > 0 such that the set of points P ∈ ℙ1 (K) with φ-canonical height at most ε is finite. Our proof is essentially analytic, making use of potential theory on Berkovich spaces to study the dynamical Green's functions g φ, υ (x, y) attached to φ at each place υ of K. For example, we show that every conjugate of φ has bad reduction at υ if and only if g φ, υ (x, x) > 0 for all , where denotes the Berkovich projective line over the completion of υ. In an appendix, we use a similar method to give a new proof of the Mordell-Weil theorem for elliptic curves over K.


Received: 2006-05-31

Revised: 2007-10-22

Published Online: 2009-01-08

Published in Print: 2009-01-01


Citation Information: Journal für die reine und angewandte Mathematik (Crelles Journal). Volume 2009, Issue 626, Pages 205–233, ISSN (Online) 1435-5345, ISSN (Print) 0075-4102, DOI: https://doi.org/10.1515/CRELLE.2009.008, January 2009

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

[1]
Dragos Ghioca, Liang-Chung Hsia, and Thomas Tucker
Algebra & Number Theory, 2013, Volume 7, Number 3, Page 701
[2]
Aaron Levin
Monatshefte für Mathematik, 2012, Volume 168, Number 3-4, Page 473
[3]
Clayton Petsche
Pacific Journal of Mathematics, 2009, Volume 242, Number 2, Page 345

Comments (0)

Please log in or register to comment.